Clopidogrel w/Hydroxyurea : I’m prescribed 1X... - MPN Voice

MPN Voice
4,584 members6,277 posts

Clopidogrel w/Hydroxyurea

I’m prescribed 1X daily Hydroxyurea for ET. I’m supposed to begin it tomorrow. I’m also now taking the antiplatelet med Clopidogrel. I know it won’t reduce the number of platelets (mid-600s for over a year) but it’s intended to prevent the “stickiness” of the platelets so they can’t clump and form a clot. My question is: couldn’t that be good enough for stroke prevention? Thanks everyone.

12 Replies
oldestnewest

I have been on clopidogrel since having a stroke 6 years ago. I was diagnosed with pv jak2 + last summer, which I now suspect was the cause of my stroke after looking at old blood tests. I started hydroxycarbamide in December. I recently found out from a gp that I should have been taking an antacid to protect my stomach from the clopidogrel. No one ever told me that in the 6 years I've been taking it. I am now taking rantitdine. So might be worth asking if an antacid is needed.

Reply

That’s a good tip re the antacid. I’m meeting my GP on Monday and will check that out. Thanks a lot for responding to my question; it’s very helpful.

1 like
Reply

Hello WileyFrench

I have been on both meds for many years and currently at higher levels than you are prescribed for both. My heamatologist describes it as "titration", balancing platelet count with Hydroxy and clopidogrel to keep the platelets slippery, as your heam also describes.

He will take in a number of factors on how much he thinks you are at risk. I am also on 75mg aspirin to reduce "stickiness" (like most of us I imagine). When I do pick up a bump the resulting bruising can be pretty spectacular, but it assures me that the medications doing their job.

Our condition changes over time and you will be tracked. Don't panic if your heam ups the dosage at some stage in the future. Do keep a record of notes of questions into him/her at your next appointment. We are team ET, not real experts.

salut

David

Reply

Thank you David. I will definitely take your advice re notes! When I started the Clopidogrel the haemotologist said to stop the low-dose aspirin, but now I’m wondering why since you and others take both for the “stickiness” factor. Are you still able to have alcohol? (If that’s something you did before?) And are you side effect-free from the hydroxy? Thank you very much for your wisdom already!

Reply

I think some patients can be vulnerable to stomach problems from long-term aspirin, but it doesn't seem to bother me. There's a question for your heam. In my case it is bib and braces.

I have not heard that hydroxy clashes with an alcoholic drink in any way. Although there is a consensus that it is good to keep well hydrated and alcohol is a diuretic.

It is difficult to know whether I am having any side effects from hydroxycarbamide. I do get itchy skin, but it is nothing bad. I tire easily, but it is hard to pin down the cause. I think it is the medication, but it could also be the underlying illness or just my "headology". We have to be positive, because on the grander scale of things it could be worse and the clever haems can keep us going for many, many years.

Reply

Thank you again. I will be asking about the aspirin, and I already drink a lot of water daily so I’ll keep that up! I’m hoping my current almost-constant anxiety will abate soon. Thanks so much for taking the time to reply.

Reply

I understand the anxiety issues. It is hard to put on a brave face with those close to us and the rest of the world, when inside you think oh my golly gosh, what's next? To paraphrase First Aid Kit's song Silver LIning; "ye gotta keep on keeping on...".

1 like
Reply

Yes, just “keeping on” is what I’m definitely trying to keep in mind! Thank you David.

Reply

Not familiar with ET. I have PV (8 years) and now take 3 Hydroxyurea a day, reducing red and white cells including platelets, in fact platelets now quite low. However, response to Hydroxyurea is variable, so just watch your blood results. Clopidogrel a good idea. I take coated aspirin, 100mg, so small dose, works for me, but I was on Clopidogrel for a year after a heart attack with stent fitted, as you say it helps for making your blood less sticky.

2 likes
Reply

Thank you for taking the time to reply. Everyone’s input is so helpful because I just feel so “at sea” at the moment. Scared, I guess - of side effects of meds, and of how my future might be. I have no symptoms of disease at all, which makes it seem even more surreal, but I guess asymptomatic isn’t uncommon. I am trying to think positive thoughts and to remember the literature that says ET doesn’t have to have an impact on lifespan if it’s treated properly. Those like you who are just “living life”, post-diagnosis and on meds, sure help. Thank you again.

Reply

What can I say. We are all different. PV has changed MY life for the better as I am more patient, understanding and accepting. I have been lucky, I am 76 and have had PV for 8 years, but I have had good advice in the main and when not satisfied I have trawled the internet. I also had some help from Prof Claire Harrison who kindly gave me very good advice on seeking treatment when I was first in France and sent by my GP to a rheumatologist for my blood cancer! Don't laugh! He was very self-important and insisted he was an expert on blood disorders (he wasn't). I have a good haematologist now. Hydrea has given me very few side effects, just the occasional, and manageable, mouth ulcer. I am sometimes tired, even exhausted, but pace myself. Keep yourself informed. Don't take any nonsense from anyone. Keep positive. Keep active. And above all, remember there are many people worse off! None of us can predict our future, live every day as a bonus.

2 likes
Reply

That is SO sensible! Thank you again and I’m really going to try to take your words right to heart.

Reply

You may also like...